|Other encyclopedia topics:||A-Ag Ah-Ap Aq-Az B-Bk Bl-Bz C-Cg Ch-Co Cp-Cz D-Di Dj-Dz E-Ep Eq-Ez F G H-Hf Hg-Hz I-In Io-Iz J K L-Ln Lo-Lz M-Mf Mg-Mz N O P-Pl Pm-Pz Q R S-Sh Si-Sp Sq-Sz T-Tn To-Tz U V W X Y Z 0-9|
|Contents of this page:|
Alternative NamesAcetomorphine overdose; Diacetylmorphine overdose
Definition Return to top
Heroin is an illegal street drug that is is very addictive. This article discusses overdose due to heroin. An overdose is when you take more than the normal or recommended amount of something, usually a drug. An overdose may result in serious, harmful symptoms or death.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Poisonous Ingredient Return to top
Where Found Return to top
Heroin is made from morphine. Morphine is a powerful drug, and it naturally occurs in the seedpods of Asian (opium) poppy plants. Street names for heroin include "junk," "smack," and "skag."
See also: Morphine overdose
Symptoms Return to top
Home Care Return to top
Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
Before Calling Emergency Return to top
Determine the following information:
Poison Control Return to top
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
See: Poison control center - emergency number
What to Expect at the Emergency Room Return to top
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
Outlook (Prognosis) Return to top
If an antidote can be given, recovery from an acute overdose occurs within 24-48 hours.
Because heroin is commonly injected into a vein, there are health concerns related to sharing contaminated needles. Sharing contaminated needles can lead to hepatitis, HIV infection, and AIDs.
References Return to top
National Institute on Drug Abuse Research Report Series: Heroin Abuse and Addiction. National Clearinghouse on Alcohol and Drug Information. October 1997. NIH Publications No. 05-4165. Revised May 2005.Update Date: 2/17/2009 Updated by: A.D.A.M. Editorial Team: David Zieve, MD, MHA, Greg Juhn, MTPW, David R. Eltz. Previously reviewed by Stephen C. Acosta, MD, Department of Emergency Medicine, Portland VA Medical Center, Portland, OR. Review provided by VeriMed Healthcare Network (10/24/2007).